Texas, 2004

Hail in Texas, July 5, 2004

July 5, 2004 · NWS AMA · 1 event in 1 county or zone

An isolated severe thunderstorm over the southwest Texas panhandle during the late night or early morning hours produced large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated severe thunderstorm over the southwest Texas panhandle during the late night or early morning hours produced large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 9:03 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 4, 9:03 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
957 PM CDT SUN JUL  4 2004

.UPDATE...
WILL BE UPDATING FORECAST TO REMOVE WATCH. WILL NEED TO MONITOR
REMAINING STORMS IN THE EASTERN CWA.  IT MAY NOT BE ALL OVER YET AS
AN OUTFLOW BOUNDARY FROM PREVIOUS STORMS TO THE NORTHWEST COULD
TRIGGER A STORM OR TWO. PRECIP CHANCES WERE REDUCED DOWN FOR AFTER
MIDNIGHT.

&&

.PREV DISCUSSION...
CUMULUS CLOUDS BEGINNING TO DEVELOP OVER THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON...LEADING TO A FEW THUNDERSTORMS
FOR TONIGHT. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE EAST OF A
LINE FROM BEAVER...TO SPEARMAN...TO CLAUDE. THIS IS WHERE A
CONVERGENCE ZONE HAS BEEN SETTING UP...AND IS SEEN NICELY ON THE
RADAR AND SATELLITE IMAGERY. THIS CONVERGENCE ZONE IS SET UP IN A DRY
LINE LIKE FEATURE (NOT A BIG DEW POINT DIFFERENCE TO CALL IT A TRUE
DRY LINE)...BUT DEW POINTS ARE IN THE 60S TO THE EAST OF THIS
FEATURE...AND IN THE LOWER TO MID 50S TO THE WEST. SURFACE LOW OVER
THE NORTH CENTRAL TEXAS PANHANDLE IS HELPING TO INCREASE CONVERGENCE
IN THE EAST AND HELPING TO INCREASE THE MOISTURE GRADIENT. THE DRY
LINE APPEARS TO BE BETTER ORGANIZED TO OUR NORTH...AND A SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR COLORADO AND KANSAS.
WOULD NOT BE TERRIBLY SURPRISED TO HAVE A WATCH BOX IN OUR AREA...
MAINLY IN THE EAST...BEFORE THE NIGHT IS DONE.

NOT MUCH HAS CHANGED IN THE REMAINDER OF THE FORECAST. STILL EXPECT
A COLD FRONT TO MOVE THROUGH THE REGION EARLY TUESDAY...DROPPING
TEMPERATURES INTO THE 70S AND 80S. THIS SHOULD BE SHORT LIVED...AS
TEMPERATURES WILL BE BACK TO NORMAL...IN THE 90S FROM WEDNESDAY
THROUGH SUNDAY. MEDIUM RANGE MODEL SOLUTIONS SUGGEST NOCTURNAL
THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...AS WAVES OF
VARIOUS SIZES MOVE THROUGH NORTHWEST FLOW ALOFT. INTRODUCED
THUNDERSTORM CHANCES FOR WEDNESDAY NIGHT AND THURSDAY MORNING TO
ACCOUNT FOR THIS SCENARIO...WHILE RETAINING LOW POPS FOR THE END OF
THE WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/21
Hazardous weather outlook, Jul 5, 12:13 AM CST, 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
113 AM CDT MON JUL 5 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
113 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
TUESDAY. STORMS COULD POTENTIALLY REACH SEVERE STRENGTH OVER THE
NORTHEAST HALF OF THE PANHANDLES ON MONDAY...AND MOST OF THE
PANHANDLES ON TUESDAY. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS MAY BE ACTIVATED MONDAY AND TUESDAY...MAINLY
DURING THE AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Jul 4, 8:18 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
918 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             9 NW CLARENDON          35.03N 101.00W
07/04/2004  0.88 INCH        DONLEY             TX   TRAINED SPOTTER

            AT ASHTOLA

&&

RD
Local storm report, Jul 4, 8:45 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
945 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 E KINGSMILL           35.49N 101.04W
07/04/2004  0.75 INCH        GRAY               TX   PUBLIC

&&

RD
Special weather statement, Jul 4, 8:47 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
947 PM CDT SUN JUL 4 2004

TXZ010-050345-
HEMPHILL-
947 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORM OVER SOUTHERN HEMPHILL COUNTY OF TEXAS...

A STRONG THUNDERSTORM WAS LOCATED NEAR GAGEBY AND IS MOVING NORTHEAST
AT ABOUT 40 MPH. THIS STORM MAY BE CAPABLE OF PRODUCING HAIL OF UP
TO ONE HALF OF AN INCH AND WIND GUSTS OF 50 MPH. DANGEROUS CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

PERSONS IN SOUTHERN AND EASTERN GRAY COUNTY SHOULD BE PREPARED TO
TAKE SHELTER IF THIS STORM APPROACHES.

HENNIG
Local storm report, Jul 4, 8:49 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
949 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     5 S SLAPOUT             36.55N 100.12W
07/04/2004  60 MPH           BEAVER             OK   TRAINED SPOTTER

&&

RD
Special weather statement, Jul 4, 9:20 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1020 PM CDT SUN JUL 4 2004

TXZ005-050400-
LIPSCOMB TX-
1020 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORM OVER LIPSCOMB COUNTY OF TEXAS...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF HIGGINS AT 1020 PM
CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL UP TO ONE HALF INCH...WINDS GUSTING TO 40 MPH..AND
FREQUENT LIGHTNING IS POSSIBLE WITH THIS STORM. HOWEVER SEVERE
WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.

PEOPLE IN LIPSCOMB COUNTY...INCLUDING THE CITY OF LIPSCOMB...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

HENNIG
Local storm report, Jul 4, 9:36 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE
1036 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             WOLF CREEK PARK         36.21N 100.65W
07/04/2004  1.00 INCH        OCHILTREE          TX   LAW ENFORCEMENT

0608 PM     HAIL             1 E KINGSMILL           35.49N 101.04W
07/04/2004  0.75 INCH        GRAY               TX   PUBLIC

0608 PM     HAIL             1 E KINGSMILL           35.49N 101.04W
07/04/2004  0.75 INCH        GRAY               TX   PUBLIC

0615 PM     HAIL             3 W LEFORS              35.44N 100.86W
07/04/2004  0.88 INCH        GRAY               TX   FIRE DEPT/RESCUE

0655 PM     HAIL             LEFORS                  35.44N 100.80W
07/04/2004  1.00 INCH        GRAY               TX   LAW ENFORCEMENT

0710 PM     FLASH FLOOD      LEFORS                  35.44N 100.80W
07/04/2004                   GRAY               TX   LAW ENFORCEMENT

            STREETS IN LEFORS FLOODING. EST 2.00 RAIN ON NORTH SIDE
            OF TOWN

0740 PM     HAIL             5 S SLAPOUT             36.55N 100.12W
07/04/2004  1.75 INCH        BEAVER             OK   TRAINED SPOTTER

0745 PM     TSTM WND GST     5 S SLAPOUT             36.55N 100.12W
07/04/2004  60 MPH           BEAVER             OK   TRAINED SPOTTER

0750 PM     HAIL             7 N MCLEAN              35.33N 100.60W
07/04/2004  1.25 INCH        GRAY               TX   TRAINED SPOTTER

0753 PM     HAIL             4 N MCLEAN              35.29N 100.60W
07/04/2004  1.00 INCH        GRAY               TX   FIRE DEPT/RESCUE

0754 PM     HAIL             4 NE ELMWOOD            36.66N 100.47W
07/04/2004  2.00 INCH        BEAVER             OK   EMERGENCY MNGR

0801 PM     HAIL             5 E MCLEAN              35.23N 100.51W
07/04/2004  1.00 INCH        WHEELER            TX   TRAINED SPOTTER

0803 PM     HAIL             3 E MCLEAN              35.23N 100.55W
07/04/2004  2.00 INCH        GRAY               TX   TRAINED SPOTTER

            HAIL SIZE 2 1/4 INCHES LOCATION WAS ON GRAY/WHEELER
            COUNTY LINE

0805 PM     HAIL             14 W SHAMROCK           35.22N 100.49W
07/04/2004  2.75 INCH        WHEELER            TX   TRAINED SPOTTER

0820 PM     NON-TSTM WND GST AMARILLO                35.20N 101.82W
07/04/2004  53 MPH           POTTER             TX   OFFICIAL NWS OBS

0820 PM     HAIL             SLAPOUT                 36.62N 100.12W
07/04/2004  1.75 INCH        BEAVER             OK   PUBLIC

0845 PM     HAIL             9 NW CLARENDON          35.03N 101.00W
07/04/2004  0.88 INCH        DONLEY             TX   TRAINED SPOTTER

            AT ASHTOLA

&&

RD

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deaf Smith

When
July 5, 12:30 AM CST
Where
Deaf Smith County, Hereford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415590.